Illinois, 2008

Flooding in Illinois, April 1 to 30, 2008

April 1 to 30, 2008 · NWS DVN · 9 events in 9 counties and zones

Major to near record flooding occurred during the month of April 2008. Flooding continued at some locations from events that began in March, and also continued into May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Major to near record flooding occurred during the month of April 2008. Flooding continued at some locations from events that began in March, and also continued into May. This particular flood event for most of the region was the worst since 1997. Although the Flood of 2001 saw higher crests on the Mississippi River, that flood affected primarily the Mississippi River itself and only a few of its tributaries. This year's flood event affected the Mississippi River as well as many of its tributaries.

A series of moderate to record high rainfall events continued the flooding at many locations that set flooding in motion at other locations. The most notable heavy rainfall event occurred from April 24-25 when 5 or more inches of rain fell from north central Iowa into southern Wisconsin. The Iowa, Cedar, Wapsipinicon and Maquoketa River basins received the heaviest rainfall. With soil moisture at or above the 95th percentile for that time of year, much of the rainfall became runoff and quickly ran into streams and creeks. The initial result was flash flooding especially across northeast Iowa. The event then transitioned to a river flood event, with major to near record crests experienced on the Cedar, Wapsipinicon and Maquoketa Rivers. The Mississippi River also experienced major flooding. All forecast points on the Mississippi River from Dubuque to Keokuk topped flood stage.

As of April 30th many forecast points continued seeing stages above flood stage. Affected rivers included the Mississippi, Cedar, Iowa, Wapsipinicon and the Maquoketa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 2:07 PM CST, 9 hours 53 minutes earlier.

Area forecast discussion, Mar 31, 2:07 PM CST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT MON MAR 31 2008

.SYNOPSIS...
AT 19Z A SURFACE LOW WAS LOCATED SW OF DMX WITH WARM FRONT
EAST ROUGHLY ALONG I-80 THROUGH EASTERN IA THROUGH THE QUAD
CITIES AND E-NE TO STERLING IL. THE COLD FRONT TRAILED SOUTH ACROSS
EASTERN IS INTO CENTRAL OK. TEMPERATURES SOUTH OF THE WARM FRONT
IN THE DVN CWA WERE IN THE 60S WITH DEWPOINTS IN UPPER 50S TO LOW
60S. BEHIND THE FRONT...TEMPERATURES WERE IN THE 30S WITH RAIN AND
SNOW OVER NW IA. LATEST VISIBLE SATELLITE IMAGERY INDICATED
PARTIAL CLEARING OVER SE IA...WHICH MAY FURTHER WARM AND
DESTABILIZE THIS WARM SECTOR. THE WILL LOW CONTINUE TO LIFT
NORTHEAST AND DRAG THE COLD FRONT THROUGH IA AND IL OVERNIGHT AND
BRING ANOTHER ROUND OF THUNDERSTORMS. CANADIAN HIGH PRESSURE THEN
DROPS SOUTH INTO THE REGION BRINGING COOLER AND MORE STABLE
WEATHER TUE AND TUE NIGHT.

&&

.SHORT TERM...TONIGHT...
SEVERE WEATHER POTENTIAL IS MAIN ISSUE. INITIAL SHORT TERM SEVERE
WEATHER THREAT THIS AFTERNOON APPEARS TO BE JUST EAST OF THE S
CENTRAL IA LOW E ALONG THE WARM FRONT TO ROUGHLY KIOW. ALONG AND
SOUTH OF THIS AXIS...AREA OF HIGHER SURFACE CAPE AND DEEPER LOW
LEVEL WIND SHEAR OVERLAPS AND FILTERED SUNSHINE MAY BOOST
TEMPERATURES TO NEAR 70. THIS WOULD BE FAVORED AREA FOR CELLS TO
EVOLVE INTO SUPERCELLS IF UPDRAFTS TAKE ROOT ALONG THE WARM FRONT.
THE MAIN EVENT TONIGHT WILL BE MORE LINEAR TYPE STORMS AS THE COLD
FRONT SWEEPS THROUGH DURING THE EVENING WITH UPPER FORCING AHEAD
OF MID LEVEL SHORTWAVE AND UPPER LEVEL DIVERGENCE. HOWEVER...LARGE
COMPLEX OF STORMS ON-GOING ACROSS EASTERN OK THROUGH MO INTO
SOUTHERN IL MAY NEGATIVELY IMPACT THUNDERSTORM POTENTIAL FURTHER
NORTH AS IT MAY BE TAPPING INTO THE PLUME OF GULF MOISTURE. HAVE
FOLLOWED CLOSEST TO THE NAM LOW TRACK AND TIMING THAT HAD BETTER
HANDLE AT 18Z.

STILL LOOKS FAVORABLE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS AND
HAVE MAINTAINED CATEGORICAL POPS FOR MAINLY THIS EVENING. WITH PW
VALUES NEAR 1 INCH AND POTENTIAL FOR ORGANIZED COMPLEXES...HEAVY
RAINFALL RATES STILL POSSIBLE AND WILL KEEP THE FLOOD WATCH IN
PLACE ACROSS THE NORTH THIS EVENING.

SHEETS

.LONG TERM...TUESDAY THROUGH MONDAY...
MAIN FOCUS WAS ON PRECIPITATION CHANCES FOR WEDNESDAY NIGHT
THROUGH FRIDAY...AND LATE NEXT WEEKEND AND EARLY NEXT WEEK.
OVERALL...NO MAJOR CHANGES TO FORECAST.

NEXT SYSTEM TO AFFECT THE FORECAST AREA MOVES ACROSS SOUTHERN MO AND
UP OHIO VALLEY THURSDAY AND THURSDAY NIGHT AS ZONAL FLOW CONTINUES.
APPEARS THIS TRACK IS A LITTLE FURTHER SOUTH THAN PREVIOUS RUNS.
THEREFORE...MADE MINOR TWEAKS TO REFLECT HIGHER POPS IN THE SOUTHERN
COUNTIES...LOWER POPS NORTH.  OPTED TO KEEP ISOLATED THUNDER MENTION
IN SOUTHERN TWO TIERS OF COUNTIES AS GFS INDICATES UPPER LEVEL WAVE
FOLLOWING QUICKLY ON HEELS OF SURFACE LOW...TRACKING ACROSS NORTHERN
MO AND CENTRAL IL OVERNIGHT THURSDAY.

LARGE LOW PRESSURE WILL REMAIN ANCHORED OVER HUDSON BAY THROUGH
THE WEEKEND...WHILE RIDGING BUILDS INTO THE WEST.  NORTHWEST FLOW
WILL PREVAIL OVER THE AREA FRIDAY THROUGH EARLY NEXT WEEK...WITH A
WEAK DISTURBANCE TO MOVE THROUGH SATURDAY NIGHT AND SUNDAY.  DUE TO
UNCERTAINTY IN TIMING...LEFT LONG DURATION OF SLIGHT CHANCE POPS IN
DAYS 6 AND 7.  ..14..

&&

.AVIATION...
LOW PRESSURE SYSTEM OVER SOUTH CENTRAL IOWA WILL LIFT NORTHEAST
INTO NW IL THIS EVENING ACCOMPANIED BY WIDEPSREAD SHOWERS AND
THUNDERSTORMS. IFR...AND AREAS OF LIFR CONDITIONS WITH LOW
CLOUDS...DRIZZLE AND FOG NORTH OF A NORTHWARD SHIFTING WARM FRONT
WILL AFFECT DBQ AND CID UNTIL ABOUT 00Z. MLI AND BRL WILL REMAIN
IN VFR CONDITIONS SOUTH OF THE WARM FRONT THIS EVENING. A LINE OF STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO EARLY AND EVENING AS THE LOW PRESSURE SYSTEM
PUSHES A STRONG COLD FRONT EAST ACROSS THE REGION. THE GREATEST
RISK FOR SEVERE STORMS WILL BE AT THE CID...MLI AND BRL SITES.
WIND GUSTS FROM 50 TO 60 KTS WILL BE POSSIBLE WITH A SMALLER RISK
FOR LARGE HAIL. WINDS WILL VEER TO THE WEST WITH THE FRONTAL
PASSAGE EARLY TONIGHT WITH VFR LOW TO MID CLOUDS LINGERING THROUGH
SUNRISE TUE.

&&

.HYDROLOGY...
OVERNIGHT RAINFALL PLUS QPF THROUGH MORNING WILL COMBINE TO CREATE
RISES ON AREA RIVERS...PUSHING A FEW LOCATIONS TO ABOVE FLOOD
STAGE.  QPF INPUT INTO THE RIVERS WAS RATHER MODEST TODAY...ONLY
ABOUT 1/4 TO 1/2 INCH FOR THIS AFTERNOON AND TONIGHT.  THUS EVEN
THOUGH THE RIVER FORECASTS ARE DRIVEN IN PART BY QPF...CONFIDENCE IS
HIGH THAT FLOODING WILL OCCUR AT SPOTS CURRENTLY IN THE WARNINGS.

WOLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-LINN-
     MUSCATINE-SCOTT.

IL...FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR CARROLL-JO DAVIESS-ROCK
     ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.

&&

SHEETS/14/WOLF
Hazardous weather outlook, Mar 31, 12:14 PM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT MON MAR 31 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011815-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
114 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL WITH
THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP IN A LINE AND MOVE
ACROSS EASTERN IOWA...NORTHEAST MISSOURI AND NORTHWEST ILLINOIS
BETWEEN 3 AND 7 PM. THERE IS A LOW POTENTIAL FOR ISOLATED
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...MAINLY
SOUTH OF THE HIGHWAY 30 CORRIDOR.

A SECONDARY THREAT WILL BE HEAVY RAINFALL AND A FLOOD WATCH REMAINS
IN EFFECT UNTIL LATE TONIGHT...FOR THE AREA ALONG AND NORTH OF
INTERSTATE 80. THUNDERSTORMS WITH HEAVY RAINFALL...COMBINED WITH
MOIST GROUND CONDITIONS AND RIVERS AND STREAMS RUNNING HIGH MAY
RESULT IN FLOODING. MORE INFORMATION MAY BE FOUND IN THE LATEST
FLOOD WATCH STATEMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAINFALL FROM MONDAY MAY RESULT IN SIGNIFICANT RISES AND
ADDITIONAL FLOODING ON AREA TRIBUTARY RIVERS...ESPECIALLY
ALONG THE PECATONICA...WAPSIPINICON...ROCK...CEDAR AND IOWA RIVERS.

THURSDAY AND THURSDAY NIGHT...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE MAINLY SOUTH OF INTERSTATE 80. ANY STORMS THAT DEVELOP
ARE NOT LIKELY TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DLS

In the hours before

Special weather statement, Mar 31, 6:19 PM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT MON MAR 31 2008

IAZ041-042-052-053-010115-
DUBUQUE IA-DELAWARE IA-JONES IA-LINN IA-
719 PM CDT MON MAR 31 2008

...A FUNNEL CLOUD REPORTED IN EASTERN LINN COUNTY...

THE PUBLIC REPORTED SIGHTING A FUNNEL CLOUD THAT MAY HAVE BRIEFLY
TOUCHED DOWN NEAR WHITTIER AT AROUND 715 PM CDT. NATIONAL WEATHER
SERVICE DOPPLER RADAR WAS JUST INDICATING SOME SCATTERED SHOWERS IN
THE AREA OF THE REPORT. THE FUNNEL CLOUD IS ASSOCIATED WITH THE
SHOWERS OCCURRING ALONG A LOW PRESSURE CENTER AND FRONTAL BOUNDARY.

THESE FUNNELS ARE TYPICALLY SHORT LIVED AND RARELY TOUCHDOWN. THE
ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING IN DO NOT
SUPPORT STRONG...DAMAGING TORNADOES.

A FEW MORE OF THESE FUNNEL CLOUDS MAY BE POSSIBLE AS THESE SHOWERS
AND LOW PRESSURE SYSTEM MOVE ACROSS PORTIONS OF LINN...DELAWARE...
DUBUQUE...JONES AND JACKSON COUNTIES THROUGH 830 PPM CDT.

IN THE UNUSUAL CASE THEY DO TOUCHDOWN...THEY SHOULD BE ON THE GROUND
ONLY BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF
THREATENING WEATHER CONDITIONS APPROACH YOUR LOCATION...MOVE INDOORS
TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST
LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

12
Local storm report, Mar 31, 7:57 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             MARENGO                 41.80N 92.07W
03/31/2008  M0.25 INCH       IOWA               IA   CO-OP OBSERVER

            PEA SIZE HAIL WITH DOWNPOUR.

0559 PM     HAIL             2 N MARENGO             41.83N 92.07W
03/31/2008  E0.88 INCH       IOWA               IA   TRAINED SPOTTER

0609 PM     HAIL             3 S GARRISON            42.10N 92.14W
03/31/2008  E0.50 INCH       BENTON             IA   TRAINED SPOTTER

0617 PM     HAIL             1 SE VINTON             42.15N 92.01W
03/31/2008  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

            PEA SIZE HAIL WITH HEAVY RAIN.

0621 PM     HAIL             4 E VINTON              42.16N 91.95W
03/31/2008  M0.50 INCH       BENTON             IA   EMERGENCY MNGR

            PEA TO 1/2 INCH HAIL.

0624 PM     HAIL             TODDVILLE               42.10N 91.72W
03/31/2008  M0.50 INCH       LINN               IA   LAW ENFORCEMENT

            HALF INCH HAIL REPORTED IN TODDVILLE.

0625 PM     HAIL             URBANA                  42.22N 91.88W
03/31/2008  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

0626 PM     HAIL             URBANA                  42.22N 91.88W
03/31/2008  M0.50 INCH       BENTON             IA   LAW ENFORCEMENT

0635 PM     HAIL             3 N INDEPENDENCE        42.51N 91.89W
03/31/2008  M0.25 INCH       BUCHANAN           IA   CO-OP OBSERVER

&&

WE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Carroll

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Carroll County, 1 mi N of Savanna to 1 mi W of Savanna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.094, -90.150

Flood, Hancock

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hancock County, 1 mi N of Warsaw to 1 mi W of Warsaw
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.364, -91.430

Flood, Henderson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Henderson County, 1 mi N of Oquawka to 1 mi W of Oquawka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.944, -90.950

Flood, Henry

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Henry County, 1 mi N of Colona to 1 mi W of Colona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.495, -90.350

Flood, Jo Daviess

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jo Daviess County, 1 mi N of East Dubuque to 1 mi W of East Dubuque
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.495, -90.630

Flood, Mercer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Mercer County, 1 mi N of New Boston to 1 mi W of New Boston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.184, -91.000

Flood, Rock Island

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rock Island County, 1 mi N of Moline to 1 mi W of Moline
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.514, -90.520

Flood, Stephenson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Stephenson County, 1 mi N of Freeport to 1 mi W of Freeport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.294, -89.620

Flood, Whiteside

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Whiteside County, 1 mi N of Fulton to 1 mi W of Fulton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.885, -90.170

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97274, 97276, 97279, 97280, 97281, 97283, 97285, 97290, 97292.